Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Blacksburg, VA

June 13, 20174 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2017, 2:36 PM EDT for 4 counties in Virginia. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 2:36 PM EDT (18:36 UTC)
Expired
Jun 13, 2017, 3:30 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:42 PM EDTTSTM WND DMG2 Ene Roanoke, VATREE DOWN ON WAYNE ST NE. TIME RADAR ESTIMATED.
Jun 13, 2:42 PM EDTTSTM WND DMG2 E Roanoke, VATREE DOWN ON DALE AVE. TIME RADAR ESTIMATED.
Jun 13, 2:42 PM EDTTSTM WND DMG2 Se Roanoke, VATREE DOWN ON RIVERLAND RD SE. TIME RADAR ESTIMATED.
Jun 13, 2:45 PM EDTHAIL 0.754 S Roanoke, VA
Jun 13, 2:48 PM EDTHAIL 13 Se Roanoke, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS51 KRNK 131836
SVRRNK
VAC019-023-161-770-131930-
/O.NEW.KRNK.SV.W.0096.170613T1836Z-170613T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
236 PM EDT TUE JUN 13 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Roanoke County in west central Virginia...
  The City of Roanoke in west central Virginia...
  South central Botetourt County in west central Virginia...
  West central Bedford County in south central Virginia...

* Until 330 PM EDT

* At 236 PM EDT, a severe thunderstorm was located over Roanoke,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Roanoke...
  Vinton...
  Troutville...
  Montvale...
  and Stewartsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3734 7963 3719 7995 3724 8002 3725 8002
      3724 8003 3725 8004 3727 8002 3731 8002
      3734 7997 3733 7996 3732 7996 3747 7985
TIME...MOT...LOC 1836Z 228DEG 11KT 3725 7996 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
3 follow-up statements
985 
WWUS51 KRNK 131900
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT TUE JUN 13 2017

VAC019-023-161-770-131930-
/O.CON.KRNK.SV.W.0096.000000T0000Z-170613T1930Z/
Roanoke VA-City of Roanoke VA-Botetourt VA-Bedford VA-
300 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT 
FOR NORTHEASTERN ROANOKE...SOUTH CENTRAL BOTETOURT AND WEST CENTRAL 
BEDFORD COUNTIES AND THE CITY OF ROANOKE...

At 300 PM EDT, severe thunderstorms were located along a line
extending from Troutville to near Blue Ridge to near Vinton, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Roanoke...
Vinton...
Troutville...
Montvale...
and Stewartsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3734 7963 3719 7995 3724 8002 3725 8002
      3724 8003 3725 8004 3727 8002 3731 8002
      3734 7997 3733 7996 3732 7996 3747 7985
TIME...MOT...LOC 1900Z 242DEG 24KT 3742 7987 3734 7981 3723 7988 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
206 
WWUS51 KRNK 131912
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
312 PM EDT TUE JUN 13 2017

VAC770-131921-
/O.CAN.KRNK.SV.W.0096.000000T0000Z-170613T1930Z/
City of Roanoke VA-
312 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE IS 
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3734 7963 3724 7984 3736 7993 3747 7985
TIME...MOT...LOC 1911Z 228DEG 11KT 3744 7984 3736 7978 3725 7985 

$$

VAC019-023-161-131930-
/O.CON.KRNK.SV.W.0096.000000T0000Z-170613T1930Z/
Roanoke VA-Botetourt VA-Bedford VA-
312 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT 
FOR EASTERN ROANOKE...SOUTH CENTRAL BOTETOURT AND WEST CENTRAL 
BEDFORD COUNTIES...

At 311 PM EDT, severe thunderstorms were located along a line
extending from Nace to near Blue Ridge to near Vinton, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Troutville...
Montvale...
Stewartsville...
Nace...
and Laymantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3734 7963 3724 7984 3736 7993 3747 7985
TIME...MOT...LOC 1911Z 228DEG 11KT 3744 7984 3736 7978 3725 7985 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
401 
WWUS51 KRNK 131929
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
329 PM EDT TUE JUN 13 2017

VAC019-023-161-131938-
/O.EXP.KRNK.SV.W.0096.000000T0000Z-170613T1930Z/
Roanoke VA-Botetourt VA-Bedford VA-
329 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROANOKE...SOUTH 
CENTRAL BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES WILL EXPIRE AT 
330 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3734 7963 3724 7984 3736 7993 3747 7985
TIME...MOT...LOC 1928Z 228DEG 11KT 3747 7979 3739 7973 3728 7980 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:40 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 13, 1:40 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Strong High Pressure centered along the southeast Atlantic
coast will provide summer-like weather with very warm, hazy,
and humid conditions. Increasing moisture will lead to a daily
threat of showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As 938 AM EDT Tuesday...

Convection associated with upper low/shortwave developed across
West Virginia this morning similar to what yesterday NAM
indicated. Storms at this time have been slow moving and back
building to our west. With the higher pwats values around 1.5
inches and mean wind less than 15 kts, some of these storms
could contain heavy rains. With Day One convective outlook
highlighting general thunderstorms for forecast area, we will
still have to monitor for pulse severe thunderstorms in the east
with wind potential as modified morning rnk 12z sounding showed
healthy dcapes.

High pressure centered off the southeast Atlantic coast will
continue a warm moist southwesterly flow of air across the
region. Increasing CAPE today will result in scattered to
numerous shower and thunderstorm coverage anticipated. Tried to
shape the timing with earliest convection over the ridges, then
it travels eastward into piedmont during the afternoon and
evening hours. For this morning updated modified temperatures
with latest surface obs and leaned to glamp. In general, running
a little warmer on temperatures this morning into this
afternoon. More adjustments as the day progress with more active
day expected.

AS of 500 AM EDT Tuesday...

High pressure centered just off the southeast Atlantic coast
will provide a warm moist southwesterly flow of air across the
region. Forecast soundings indicate increasing CAPE with
scattered to numerous shower coverage anticipated for the next
several days.

For today, weak twist in the water vapor imagery is centered
over the forecast area. This shortwave feature is caught within
the upper ridge, and will provide ample lift for scattered to
numerous showers and thunderstorms. HiRes models suggest little
cap compared to yesterday with activity blossoming before noon
per increasing mid-level instability. Potential exists for slow
moving pulse storms as SBCAPE increases into the 2000-2500 j/kg
range for this afternoon. Forecast PWATs AOA 1.5 and mean wind
less than 15 kts suggest potential for heavy rainers where
storms do occur.

Temperatures today will be very similar to yesterday with highs
of 85 to 92 for the Roanoke Valley and east of the Blue Ridge
and 75 to 84 across the higher elevations and mountain valleys.

A few lingering showers may persist tonight, but overall
coverage should decrease dramatically after loss of daytime
heating. High dewpoints will promote a muggy feel to the air
with readings in the 60s to near 70. These elevated dewpoints
will also maintain warm overnight lows with minimum temperatures
dipping no lower than the dewpoint readings.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 500 AM EDT Tuesday...

Looking to Wednesday, scattered showers and thunderstorms will again
be in the forecast due to the combination of abundant moisture
lifting northward along the Appalachian chain and strong daytime
heating. Convection is expected to initially begin along the ridges
during late morning and gradually spread during the afternoon, and
culminate with possibly a broken line of thunderstorms moving
southeast across the Piedmont during the evening as an upper level
disturbance moves in from the Ohio River Valley. Despite weak upper
level support, strong surface heating will push CAPE values during
the afternoon in the 1500 to 2000 J/kg range, which will support
pulse-variety strong to severe storms, capable of producing
localized wind damage, in addition to hail. Light winds aloft will
also promote slow storm movement, making for prolonged periods of
heavy rain for some locations.

Passage of the upper level disturbance and associated thunderstorms
will help draw a cold front southward across the Piedmont late
Wednesday and early Thursday, with winds eventually shifting more
east-southeasterly by late morning as low pressure passes north of
the Great Lakes. The upslope flow combined with instability aloft
will support scattered on and off showers and thunderstorms across
the mountains/foothills into the evening. Widespread cloud cover and
scattered rainfall will support cooler afternoon high temperatures
ranging from the mid 70s to the low 80s, and therefore stuck closer
to the cool side of model guidance for the temperature forecast.

Weather forecast models indicate that the front draped across the
center of our region will drift northward on Friday/Friday night,
but will still provide the focus for continued scattered on and off
showers and thunderstorms areawide, with coverage increasing by mid
Friday morning. Given weather forecast models trend of lifting warm
fronts northward too quickly across the mid Atlantic, again stuck
close to the cooler side of model guidance for Friday afternoon
highs.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 500 AM EDT Tuesday...

Our region will fall under the northern periphery a large upper
level southeast U.S. ridge for most of the long term period, with
heights beginning to fall late in the period as an upper trof moves
into the Great Lakes into the Ohio Valley, with the GFS slightly
faster with the approach of a cold front associated with this
feature Monday.

Surging 850mb temps will result in above normal temperatures
Saturday-Monday and a continued chance for afternoon and evening
storms. Depending on the timing of the arrival a cold front late in
the long term period...storms could be more organized by Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM EDT Tuesday...

High pressure will remain along the southeast Atlantic Coast
this afternoon into Wednesday. This will support mainly VFR
conditions through the TAF valid period with the exception of
brief periods of scattered MVFR due to diurnally driven deep
convection and patchy fog/haze.

MVFR/IFR scattered deep convection in the mountains will move
east this afternoon and drift east into the piedmont before
dissipating near sunset. A few showers will may linger overnight
mainly in the west. Scattered MVFR convection will continue
Wednesday as backdoor cold front approaches from the northern
Virginia.

High confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation Discussion...

Deep Gulf moisture will spread north and northeast from the
Midsouth and Southeast U.S. into the Mid-Atlantic region through
midweek. Expect an increase in diurnally driven showers and
thunderstorms, with scattered to numerous coverage is
anticipated Wednesday afternoon as a backdoor cold front
approaches from northern VA. This front will linger in the area
Wednesday night through Thursday before retreating back to the
north. A stronger cold front and upper-level disturbance will
arrive from the west late in the week. Therefore, expect
scattered to numerous convective activity, mainly during the
afternoon and evenings, throughout the week beginning Wednesday.
Wed-Fri offer the best opportunities for widespread showers and
thunderstorms and extended periods of sub-VFR ceilings and
visibilities. In addition, radiational late night/early morning
fog will be on the increase once daily showers and thunderstorms
commence, hence Wednesday morning onward. Unsettled weather
continues into the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...NF
LONG TERM...PH
AVIATION...KK/PM
Hazardous weather outlook, Jun 13, 6:29 AM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
629 AM EDT Tue Jun 13 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-141030-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
629 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather. However,
a few strong storms are likely this afternoon. Slow movement will
also lead to locally heavy rain and potential for poor drainage
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong storms are possible Wednesday, some marginally severe with the
potential for damaging wind and large hail.

Thunderstorms Thursday and into the weekend may also pulse into
locally strong to marginally severe levels. However, the probability
of widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 12:29 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1229 PM EDT TUE JUN 13 2017

VAZ012-013-016-017-131715-
Pulaski-Floyd-Wythe-Carroll-
1229 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL PULASKI...SOUTHWESTERN FLOYD...EAST CENTRAL WYTHE AND
NORTHEASTERN CARROLL COUNTIES...

At 1229 PM EDT, a strong thunderstorm was located over Allisonia,
moving southeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Willis...
Allisonia...
Patterson...
and Indian Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3694 8088 3703 8072 3680 8039 3669 8067
TIME...MOT...LOC 1629Z 317DEG 20KT 3693 8071

Loconto
Special weather statement, Jun 13, 1:05 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
105 PM EDT TUE JUN 13 2017

VAZ013-014-017-131800-
Pulaski-Floyd-Montgomery-
105 PM EDT TUE JUN 13 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN PULASKI...CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY
COUNTIES AND THE CITY OF RADFORD...

At 104 PM EDT, strong thunderstorms were clustered over Dublin,
moving east at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Christiansburg...
Radford...
Pulaski...
and Dublin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near the northern half of Claytor Lake, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 3706 8078 3720 8073 3720 8071 3722 8067
      3718 8029 3692 8039
TIME...MOT...LOC 1704Z 286DEG 10KT 3713 8067

Loconto
Local storm report, Jun 13, 2:03 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             1 SW DUBLIN             37.11N 80.71W
06/13/2017  E0.75 INCH       PULASKI            VA   CO-OP OBSERVER

&&

SK
Special weather statement, Jun 13, 2:07 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT TUE JUN 13 2017

VAZ014-017-033-131900-
Franklin-Floyd-Montgomery-
207 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FLOYD...CENTRAL FRANKLIN AND SOUTHEASTERN MONTGOMERY
COUNTIES...

At 206 PM EDT, a strong thunderstorm was located over Check, moving
east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Boones Mill...
Copper Hill...
Ferrum...
and Burnt Chimney.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3697 8028 3716 8023 3715 8018 3711 8018
      3711 8017 3712 8012 3713 8012 3714 8011
      3715 8011 3711 7979 3688 7987
TIME...MOT...LOC 1806Z 284DEG 11KT 3706 8017

Loconto
Special weather statement, Jun 13, 2:17 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT TUE JUN 13 2017

VAZ032-043-131900-
Henry-Patrick-
217 PM EDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN HENRY AND PATRICK COUNTIES...

At 217 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woolwine to near Stuart to near
Collinstown. Movement was southeast at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Stuart...
Spencer...
Bassett...
Woolwine...
and Critz.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3656 8047 3670 8036 3684 8031 3684 8030
      3686 8029 3686 8028 3679 8004 3678 8003
      3678 8001 3676 7994 3661 7998 3654 8003
TIME...MOT...LOC 1817Z 294DEG 10KT 3681 8026 3667 8027 3662 8034

Loconto
Special weather statement, Jun 13, 2:31 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT TUE JUN 13 2017

VAZ009-015-131915-
Grayson-Smyth-
231 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SMYTH AND SOUTHWESTERN GRAYSON COUNTIES...

At 230 PM EDT, a strong thunderstorm was located over Chilhowie,
moving southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chilhowie...
Whitetop...
Rugby...
Adwolf...
and Thomas Bridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3691 8161 3658 8142 3659 8167 3661 8165
      3662 8162 3664 8161 3664 8162 3679 8170
      3684 8175
TIME...MOT...LOC 1830Z 323DEG 11KT 3680 8166

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:42 AM EDTSpecial Weather StatementRNKBland, Tazewell, Wythe48 min
Jun 13, 11:48 AM EDTSpecial Weather StatementRNKGiles42 min
Jun 13, 12:29 PM EDTSpecial Weather StatementRNKCarroll46 min
Jun 13, 1:05 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford55 min
Jun 13, 1:31 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, Roanoke, City of Radford44 min
Jun 13, 2:07 PM EDTSpecial Weather StatementRNKFranklin53 min
Jun 13, 2:17 PM EDTSpecial Weather StatementRNKHenry, Patrick43 min
Jun 13, 2:31 PM EDTSpecial Weather StatementRNKSmyth44 min
Jun 13, 2:37 PM EDTAreal Flood AdvisoryRNKCity of Roanoke4 hr
Jun 13, 2:48 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge42 min
Jun 13, 3:36 PM EDTSpecial Weather StatementRNKCity of Buena Vista39 min
Jun 13, 4:26 PM EDTSpecial Weather StatementRNKCity of Danville34 min
Jun 13, 4:53 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville67 min
Jun 13, 5:05 PM EDTSpecial Weather StatementRNKWythe25 min
Jun 13, 5:10 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville4 hr
Jun 13, 5:22 PM EDTSpecial Weather StatementRNKCampbell23 min
Jun 13, 5:25 PM EDTSpecial Weather StatementRNKCity of Galax35 min
Jun 13, 5:43 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania62 min
Jun 13, 5:46 PM EDTSpecial Weather StatementRNKHalifax29 min
Jun 13, 5:57 PM EDTSpecial Weather StatementRNKCity of Galax33 min
Jun 13, 6:08 PM EDTSevere Thunderstorm WarningRNKGrayson33 min
Jun 13, 6:12 PM EDTSpecial Weather StatementRNKCharlotte33 min
Jun 13, 6:17 PM EDTSpecial Weather StatementRNKCity of Galax28 min
Jun 13, 6:32 PM EDTSpecial Weather StatementRNKBuckingham28 min
Jun 13, 7:02 PM EDTSpecial Weather StatementRNKCumberland28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.